More than 40 people have died so far this year in Cook County due to a powerful new drug, according to the medical examiner’s office.
Officials confirmed that from January through April 8, at least 44 deaths were attributed to the opioid acrylfentanyl, a “new fentanyl analog whose potency is still being studied.” That number could continue to rise as toxicology testing can take several weeks to complete.
In 2016, only seven deaths were attributed to the drug.
The medical examiner’s office said it has seen a marked increase in deaths from fentanyl and fentanyl analogs, a powerful drug used by physicians to treat severe pain, in the area since 2015.
“Fentanyl and fentanyl analogues are very powerful drugs that are likely to be lethal,” Dr. Ponni Arunkumar, Cook County’s chief medical examiner, said in a statement. “Just one dose can easily stop a person from breathing, causing immediate death.”
In 2016, a total of 1,091 people in Cook County died, at least in part, because of an opiate-related overdose. In 2015, that number sat at 649.
Still, more than half of the deaths in 2016 happened after people used fentanyl or fentanyl analogs.
“These high-potency opioids and opioid analogs are thousands of times stronger than street opioids like heroin and are far more likely to cause death,” Dr. Steve Aks, emergency medicine physician and toxicologist at the Cook County Health & Hospitals System’s Stroger Hospital, said in a statement.
Health officials said the public and first responders should be alerted to the recent findings by the medical examiner’s office.
“In many cases, one dose of naloxone, the heroin antidote, will revive a person who has overdosed on heroin. But we are seeing people in our emergency department who need increased doses of naloxone – in some cases as many as four doses – for the patient to be stabilized after ingesting fentanyl, or a heroin/fentanyl combination,” Aks said. “The EMS and emergency medicine community needs to be aware of the potential need for additional naloxone in such cases.”
News of the latest fentanyl-related deaths follows recent alerts surrounding another deadly drug known as “gray death” — a new and dangerous opioid combo.
The substance is a combination of several opioids blamed for thousands of fatal overdoses nationally, including heroin, fentanyl, carfentanil — sometimes used to tranquilize large animals like elephants — and a synthetic opioid called U-47700.
Last year, the U.S. Drug Enforcement Administration listed U-47700 in the category of the most dangerous drugs it regulates, saying it was associated with dozens of fatalities, mostly in New York and North Carolina. Some of the pills taken from Prince’s estate after the musician’s overdose death last year contained U-47700.
Kane County’s coroner recently warned residents about the so-called “gray death” drug, saying it is “killing people at an alarming rate in the country.”
Coroner Rob Russell said in a news release he’s not sure if the drug has arrived in the Chicago area, but “sees this public announcement as an opportunity to get ahead of the curve and thwart some area deaths.”
The combo is just the latest in the trend of heroin mixed with other opioids, such as fentanyl, which has been around for a few years. These deadly combinations are becoming a hallmark of the heroin and opioid epidemic, which the government says resulted in 33,000 fatal overdoses nationally in 2015.
The most common fentanyl analogs seen in Cook County include furanyl fentanyl and a substance called despropionyl fentanyl or 4-ANPP. Toxicology tests show decedents have used the drugs alone, as well as with heroin and other drugs such as cocaine, according to the medical examiner.
“It has been difficult enough to warn citizens of pure heroin, fentanyl, carfentanil, and other opiates. Now all of these substances, and more, are being combined together and used at an alarming rate and people are dying because of it,” Russell said. “In addition, because these strong drugs can be absorbed through the skin, simply touching the powder puts users, and First Responders, at risk.”
Published 2 hours ago | Updated 19 minutes ago